Wyoming, 2014

High Wind in Wyoming, February 18 to 19, 2014

February 18 to 19, 2014 · NWS RIW · 3 events in 3 counties and zones

A mountain wave developed lee of the Absaroka Range and generated very strong wind gusts in excess of 90 mph near Clark. A mesonet station west of Clark measured a peak wind speed of 104 mph at 2320MST on Tuesday, February 18.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A mountain wave developed lee of the Absaroka Range and generated very strong wind gusts in excess of 90 mph near Clark. A mesonet station west of Clark measured a peak wind speed of 104 mph at 2320MST on Tuesday, February 18. Favored west-southwest flow ahead of a cold front and a tightening pressure gradient induced high wind across portions of central Wyoming on February 19. Sustained winds of 40 to 44 mph and gusts to 60 mph were recorded in Natrona and southeast Fremont counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 18, 3:02 PM MST, 7 hours 3 minutes earlier.

Area forecast discussion, Feb 18, 3:02 PM MST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
302 PM MST TUE FEB 18 2014

.SHORT TERM...TONIGHT THROUGH WEDNESDAY

THE BRIEF TONE DOWN IN ACTIVE WEATHER LOOKS TO BE OVER TONIGHT AS
YET ANOTHER IN THE NEVER ENDING SERIES OF PACIFIC SYSTEMS MOVES INTO
WESTERN WYOMING TO BRING ANOTHER BOUT OF SNOW. WITH THE CONTRAST IN
THE WEATHER BETWEEN WEST AND EAST OF THE DIVIDE WE WILL SPLIT THE
DISCUSSION UP ACCORDINGLY.

WEST OF THE DIVIDE...THE CONCERN...ONCE AGAIN...WILL BE FOR SNOW
ACROSS THE WEST. AND...UNLIKE THE LAST ONE...THERE LOOKS TO BE
SUFFICIENT COLD AIR IN PLACE FOR THE EVENT TO BE ALL SNOW. SOME
LIGHT SNOW SHOWERS CONTINUE THIS AFTERNOON WITH SOME FAVORABLE
OROGRAPHICS AND THESE WILL CONTINUE INTO THE EVENING. THE MAIN EVENT
SHOULD BEGIN LATE THIS EVENING WITH SNOW SHOWERS BECOMING STEADIER
AND HEAVIER AND WARM ADVECTION BEGINS IN DEEPER LIFT. THE STEADIEST
SNOW IS EXPECTED LATE TONIGHT INTO TOMORROW MORNING THEN TAPERING
OFF IN THE AFTERNOON AFTER THE PASSAGE OF THE FRONT AND TROUGH AXIS.
MODELS ARE ACTUALLY IN DECENT AGREEMENT...THAT IS A CHANGE...IN
AMOUNTS OF QPF. WITH THE SYSTEM EXPECTED TO BE A QUICK HITTER...WE
WILL STICK TO ADVISORIES FOR ALL AREAS. A FEW FAVORED WESTERN FACING
SLOPES COULD PICK UP MORE THAN A FOOT...BUT WITH MINIMAL IMPACTS TO
THE VAST MAJORITY OF THE PUBLIC. THE MODELS DO SHOW SOME DECENT 700
MILLIBAR WINDS OF AROUND 50 KNOTS SO THERE WILL BE SOME BLOWING AND
DRIFTING OF THE SNOW. SNOW SHOULD BECOME LIGHT BY LATE AFTERNOON
WITH THE SYSTEM SHIFTING EAST.

EAST OF THE DIVIDE...THE WEATHER HERE LOOKS TO BEGIN TO TURN TOWARD
COOLER CONDITIONS. AS FOR TONIGHT...WINDS WILL INCREASE AS THE
PRESSURE GRADIENT BEGINS TO TIGHTEN AND 700 MILLIBAR WINDS CONTINUE
TO INCREASE. THE FIRST PLACES TO SEE IT WILL BE THE USUAL
SUSPECTS...MAINLY THE RED DESERT THROUGH CASPER AND THE FAVORED
AREAS OF THE CODY FOOTHILLS. SOME GUSTS MAY APPROACH HIGH WIND NEAR
EVERYONE'S FAVORITE CROSSROAD...CLARK. HOWEVER...IT LOOKS BORDERLINE
AND I AM RELUCTANT TO ISSUE WIND HIGHLIGHTS FOR A PLACE WHERE THE
NAME FOR A 50 MPH WIND GUST IS TUESDAY. SO WE WILL STICK WITH AN SPS
FOR NOW. WINDS WILL INCREASE ACROSS MANY AREAS EAST OF THE DIVIDE ON
WEDNESDAY AS THE FRONT APPROACHES. THE GFS MOS HAS SOME HIGH WIND
CRITERIA FOR ROCK SPRINGS. HOWEVER...IT TENDS TO OVERDO THE WIND.
NEVERTHELESS...A WINDY TIME AND DEFINITELY A TOUPEE ALERT DAY WITH
GUSTS TO 50 MPH CERTAINLY POSSIBLE FOR THE GREEN AND RATTLESNAKE
RANGE...NATRONA COUNTY AND EASTERN SWEETWATER COUNTY. NOW AS FOR THE
CHANCE OF PRECIPITATION...THE MODELS DO DIFFER WITH THE GFS AND
EUROPEAN WETTER THAN THE NAM. ALL MODELS ARE HINTING AT THE HEAVIER
QPF IN EASTERN PORTIONS OF THE COUNTY WARNING AREA. CONTINUITY
SHOWED THIS FAIRLY WELL SO FEW CHANGES WERE MADE. ALSO...MUCH OF THE
PRECIPITATION MAY FALL AS RAIN WITH TEMPERATURES EXPECTED TO RISE
INTO THE 40S BEFORE THE FRONT ARRIVES. BUT...IN OUR OPINION AT THIS
TIME THE STRONG DOWNSLOPING FLOW WILL PREVENT A LOT OF PRECIPITATION
FROM FALLING.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY

SOMEWHAT COMPLICATED FORECAST IN THE EXTENDED FOR WEST CENTRAL
WYOMING. FIRST...LOOKS LIKE A TRICKY NORTHWEST FLOW SETS UP ALOFT
FOR MOST OF THE EXTENDED PERIOD. IN ADDITION...IT WILL BE SOMEWHAT
DIFFICULT TO TIME BOTH CLOUD COVER AND SURFACE FRONTS WITH THIS
PATTERN. MORE CERTAIN WILL BE PERIODS OF SNOW OR SNOW SHOWERS OVER
THE WESTERN AND NORTHERN MOUNTAINS DURING THIS PERIOD.

FAST FLOW ALOFT WILL PUSH ANY WEATHER OUT OR AWAY FROM FORECAST AREA
WEDNESDAY NIGHT WITH DECREASING SNOW IN THE MOUNTAINS. THEN COOLER
WITH WEAK SHORT WAVE RIDGING OVER WYOMING ON THURSDAY. LITTLE OR NO
PRECIPITATION EXPECTED INTO THURSDAY EVENING. THEN ANOTHER SHOT OF
COLD AIR WITH ASSOCIATED COLD FRONT BY EARLY FRIDAY. MODELS HINTING
AT MORE OF A RAW DAY ACROSS THE FORECAST AREA ON FRIDAY WITH GUSTY
NORTH TO NORTHWESTERLY SURFACE WIND. DOES NOT LOOK LIKE MUCH
PRECIPITATION...SNOW...FOR THE LOWER ELEVATIONS FRIDAY INTO FRIDAY
NIGHT BUT WILL KEEP LOW POPS FOR NOW. AGAIN...BETTER CHANCE FOR THE
WESTERN AND NORTHERN MOUNTAINS...ESPECIALLY THURS NIGHT INTO FRIDAY.

WEAK SURFACE HIGH PRESSURE THEN SETTLES IN FOR SATURDAY WITH LESS
WIND AND GENERALLY DRY WEATHER. HOWEVER...FLOW ALOFT SHOULD AID IN
SCATTERED MOUNTAIN SNOW SHOWERS. LACK OF DYNAMICS ALOFT SHOULD NOT
SUPPORT ANYTHING MORE THAN SCATTERED PRECIPITATION FOR THE HIGH
COUNTRY INTO SATURDAY NIGHT. TEMPERATURES ARE TO REMAIN COOL.

MEDIUM RANGE MODELS THEN INCREASE ACTIVE WEATHER FOR MOST OF REGION
LATER SUNDAY INTO MONDAY. COMBINED WITH ANOTHER SURFACE COLD
FRONT...THIS IS WHEN FLOW ALOFT SHOULD SUPPORT MORE SNOWFALL. PIECES
OF UPPER LEVEL JET WILL MOVE OVER WYOMING SUNDAY MORNING THROUGH
MONDAY. THE NORTHERN AND EASTERN PARTS OF FORECAST AREA COULD FALL
UNDER FAVORABLE REGION OF THE JET. AND KEEP IN MIND LOW LEVEL
UPSLOPE FLOW WILL BE OCCURRING DURING THIS TIME EAST OF THE DIVIDE.
AS A RESULT...WILL LIKELY BUMP UP POPS SUNDAY EVENING INTO MONDAY.
WILL CONTINUE TO MONITOR WITH NEXT FEW MODEL RUNS.

TUESDAY SHOULD BE BACK TO DRY MOST AREAS AS MID TO UPPER LEVEL RIDGE
BUILDS OVER THE REGION. HOWEVER...TUESDAY MORNING COULD BE QUITE
COLD.
&&

.AVIATION.../00Z ISSUANCE/

EAST OF THE DIVIDE...KCOD/KCPR/KLND/KRIW/KWRL ROUTES

VFR CONDITIONS WILL PREVAIL 18Z WEDNESDAY. PRECIPITATION AND
LOWERING CEILINGS MAY SPREAD EAST OF THE DIVIDE TOMORROW AFTER
18Z...ESPECIALLY NEAR KCPR.

WEST OF THE DIVIDE...KBPI/KJAC/KPNA/KRKS ROUTES

SNOW SHOWERS WILL INCREASE OVER WESTERN WY AFTER 06Z WED WITH
MVFR AND IFR CONDITIONS. KJAC TERMINAL SITE WILL BE IMPACTED BY
SNOW SHOWER ACTIVITY WITH FREQUENT MOUNTAIN OBSCURATIONS.
SOUTHWEST WY WILL SEE LARGELY VFR CONDITIONS PREVAILING THROUGH
18Z WEDNESDAY WITH A GUSTY WEST WIND RETURNING AFTER 18Z.
&&

.FIRE WEATHER...

SNOWFALL WILL INCREASE TONIGHT IN WESTERN WYOMING AND BECOME HEAVIER
WEDNESDAY WITH LIGHTER PRECIPITATION SPREADING INTO AREAS EAST
OF THE DIVIDE AS A COLD FRONT SWEEPS ACROSS THE AREA. WINDS WILL
INCREASE AND VEER IN MANY AREAS EAST OF THE DIVIDE WEDNESDAY WITH
GUSTY WINDS REMAINING IN SOUTHERN WYOMING. ANOTHER SNOW EVENT IS
ANTICIPATED FOR THURSDAY NIGHT WITH MORE PRECIPITATION POSSIBLY
SPREADING INTO AREAS EAST OF THE DIVIDE.
&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 11 PM THIS EVENING TO 5 PM MST
WEDNESDAY WYZ001-002-012>014-023>025.

&&

SHORT TERM...HATTINGS
LONG TERM...KPL
AVIATION...HATTINGS
FIRE WEATHER...HATTINGS
Hazardous weather outlook, Feb 18, 2:35 PM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MST TUE FEB 18 2014

WYZ001>020-022>030-191200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
235 PM MST TUE FEB 18 2014

...WINTER WEATHER ADVISORY IS IN EFFECT FOR THE WESTERN MOUNTAINS
LATE TONIGHT THROUGH TOMORROW...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL DEVELOP IN THE WEST THIS EVENING AND BECOME STEADIER AND
HEAVIER TONIGHT. PLEASE SEE WINTER WEATHER PRODUCTS FOR DETAILS.

GUSTY WINDS WILL OCCUR IN THE CODY FOOTHILLS AND FROM ROCK SPRINGS
THROUGH CASPER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

WEDNESDAY...SIGNIFICANT SNOWFALL POSSIBLE ACROSS THE WEST WITH STRONG
TO WIND EAST OF THE DIVIDE. PLEASE SEE WINTER WEATHER PRODUCTS FOR
DETAILS.

SATURDAY THROUGH MONDAY...SHARPLY COLDER EAST OF THE DIVIDE...
ESPECIALLY THE BIGHORN BASIN OVER TO JOHNSON COUNTY WITH PERIODS OF
LIGHT SNOW POSSIBLE WITH HIGHS GENERALLY IN THE 20S.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS OF 50 MPH OR GREATER.
THANKS YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 18, 10:05 PM MST to February 19, 2:20 AM MST
Where
Cody Foothills forecast zone
Measured
90 kt (104 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

Numerous wind gusts past 90 mph were reported near Clark including a maximum gust of 104 mph.

High Wind, Natrona County Lower Elevations

When
February 19, 9:06 AM MST to 12:42 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
38 kt (44 mph) measured sustained
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

Winds were sustained above 40 mph for several hours at Hiland. A mesonet station in southwest Casper recorded a peak gust of 60 mph at 1242MST.

High Wind, Green Mountains & Rattlesnake Range

When
February 19, 9:50 AM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

A winds gust to 59 mph was reported at Camp Creek.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489994, 489996, 489995.